Alert archive / Tennessee / Flash Flood Warnings in 2024

Flash Flood Warning 24, NWS Nashville, TN

May 22, 20245 counties in Tennessee

NWS Nashville, TN issued this flash flood warning at May 22, 2024, 1:23 PM CDT for 5 counties in Tennessee. It was in force for 9 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 22, 2024, 1:23 PM CDT (18:23 UTC)
Expired
May 22, 2024, 10:00 PM CDT
In force
9 hr
Issued by
NWS Nashville, TN
Area
Storm-based polygon
Flood severity
None

Counties Dickson County, TN, Houston County, TN, Humphreys County, TN, Montgomery County, TN, Stewart County, TN

The radar

The Ft Campbell radar (KHPX), 72 km from the middle of the area, began a volume at 18:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 22, 3:10 PM CDTFLASH FLOOD1 W Erin, TNFlash flooding and ongoing water rescues reported.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 107 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 6.4 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2024-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 89 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2024-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 184 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
89 J/kg
Mixed-layer CIN
-254 J/kg
Mixed-layer LCL
1412 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
184 m²/s²
0-3 km storm-relative helicity
200 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

827 
WGUS54 KOHX 221823
FFWOHX
TNC043-083-085-125-161-222130-
/O.NEW.KOHX.FF.W.0024.240522T1823Z-240522T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Nashville TN
123 PM CDT Wed May 22 2024

The National Weather Service in Nashville has issued a

* Flash Flood Warning for...
  Northwestern Dickson County in middle Tennessee...
  Houston County in middle Tennessee...
  North Central Humphreys County in middle Tennessee...
  Southwestern Montgomery County in middle Tennessee...
  Southeastern Stewart County in middle Tennessee...

* Until 430 PM CDT.

* At 123 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 1.5 inches of 
  rain have fallen. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Erin, Tennessee Ridge, Cumberland City, Slayden and Houston County 
  Airport.

This includes the following streams and drainages...
  Cane Creek including Stewart, Wells Creek including Erin and 
  Cumberland City, Turkey Creek, Lower Yellow Creek, Elk Creek, Big 
  Richland Creek including Trinity, Guices Creek, Hurricane Creek 
  and Whiteoak Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3628 8795 3631 8796 3633 8797 3635 8798
      3644 8759 3633 8749 3626 8745 3616 8792
      3619 8794 3621 8794 3622 8795 3626 8794

FLASH FLOOD...RADAR INDICATED

$$

LaRosa
4 follow-up statements
637 
WGUS74 KOHX 222000
FFSOHX

Flash Flood Statement
National Weather Service Nashville TN
300 PM CDT Wed May 22 2024

TNC043-083-085-125-161-222130-
/O.CON.KOHX.FF.W.0024.000000T0000Z-240522T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Dickson TN-Houston TN-Humphreys TN-Montgomery TN-Stewart TN-
300 PM CDT Wed May 22 2024

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 430 PM CDT THIS 
AFTERNOON FOR NORTHWESTERN DICKSON, HOUSTON, NORTH CENTRAL 
HUMPHREYS, SOUTHWESTERN MONTGOMERY AND SOUTHEASTERN STEWART 
COUNTIES...

At 300 PM CDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Between 3 and 5 inches of rain have 
fallen. Flash flooding is ongoing or expected to begin shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Erin, Tennessee Ridge, Cumberland City, Slayden and Houston County 
  Airport.

This includes the following streams and drainages...
  Cane Creek including Stewart, Wells Creek including Erin and 
  Cumberland City, Turkey Creek, Lower Yellow Creek, Elk Creek, Big 
  Richland Creek including Trinity, Guices Creek, Hurricane Creek 
  and Whiteoak Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3628 8795 3631 8796 3633 8797 3635 8798
      3644 8759 3633 8749 3626 8745 3616 8792
      3619 8794 3621 8794 3622 8795 3626 8794

FLASH FLOOD...RADAR INDICATED

$$

LaRosa
163 
WGUS74 KOHX 222013
FFSOHX

Flash Flood Statement
National Weather Service Nashville TN
313 PM CDT Wed May 22 2024

TNC043-083-085-125-161-222130-
/O.CON.KOHX.FF.W.0024.000000T0000Z-240522T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Dickson TN-Houston TN-Humphreys TN-Montgomery TN-Stewart TN-
313 PM CDT Wed May 22 2024

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 430 PM CDT THIS 
AFTERNOON FOR NORTHWESTERN DICKSON, HOUSTON, NORTH CENTRAL 
HUMPHREYS, SOUTHWESTERN MONTGOMERY AND SOUTHEASTERN STEWART 
COUNTIES...

At 313 PM CDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Between 3 and 5 inches of rain have 
fallen. Flash flooding is ongoing and water rescues have been 
reported by area emergency management.

HAZARD...Life threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Radar.

IMPACT...Life threatening flash flooding of creeks and streams,
         urban areas, highways, streets and underpasses.

Some locations that will experience flash flooding include...
  Erin, Tennessee Ridge, Cumberland City, Slayden and Houston County 
  Airport.

This includes the following streams and drainages...
  Cane Creek including Stewart, Wells Creek including Erin and 
  Cumberland City, Turkey Creek, Lower Yellow Creek, Elk Creek, Big 
  Richland Creek including Trinity, Guices Creek, Hurricane Creek 
  and Whiteoak Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3628 8795 3631 8796 3633 8797 3635 8798
      3644 8759 3633 8749 3626 8745 3616 8792
      3619 8794 3621 8794 3622 8795 3626 8794

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

LaRosa
343 
WGUS54 KOHX 222111
FFWOHX
TNC043-083-085-125-161-230300-
/O.EXT.KOHX.FF.W.0024.000000T0000Z-240523T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Nashville TN
411 PM CDT Wed May 22 2024

The National Weather Service in Nashville has extended the

* Flash Flood Warning for...
  Northwestern Dickson County in middle Tennessee...
  Houston County in middle Tennessee...
  North Central Humphreys County in middle Tennessee...
  Southwestern Montgomery County in middle Tennessee...
  Southeastern Stewart County in middle Tennessee...

* Until 1000 PM CDT.

* At 411 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 3 and 5 inches of rain 
  have fallen. Flash flooding is ongoing and water rescues have been 
  reported by area emergency management.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...
  Erin, Tennessee Ridge, Cumberland City, Slayden and Houston County 
  Airport.

This includes the following streams and drainages...
  Cane Creek including Stewart, Wells Creek including Erin and 
  Cumberland City, Turkey Creek, Lower Yellow Creek, Elk Creek, Big 
  Richland Creek including Trinity, Guices Creek, Hurricane Creek 
  and Whiteoak Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3628 8795 3631 8796 3633 8797 3635 8798
      3644 8759 3633 8749 3626 8745 3616 8792
      3619 8794 3621 8794 3622 8795 3626 8794

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

LaRosa
840 
WGUS74 KOHX 230301
FFSOHX

Flash Flood Statement
National Weather Service Nashville TN
1001 PM CDT Wed May 22 2024

TNC043-083-085-125-161-230311-
/O.EXP.KOHX.FF.W.0024.000000T0000Z-240523T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Dickson TN-Houston TN-Humphreys TN-Montgomery TN-Stewart TN-
1001 PM CDT Wed May 22 2024

...FLASH FLOOD WARNING HAS EXPIRED FOR NORTHWESTERN DICKSON, 
HOUSTON, NORTH CENTRAL HUMPHREYS, SOUTHWESTERN MONTGOMERY AND 
SOUTHEASTERN STEWART COUNTIES...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

&&

LAT...LON 3633 8749 3626 8745 3616 8792 3617 8792
      3619 8794 3621 8794 3622 8795 3626 8794
      3631 8796 3633 8797 3635 8798 3644 8759

$$

Clements

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this flash flood warning went out at May 22, 12:35 PM CDT, 48 minutes earlier.

Area forecast discussion, May 22, 12:35 PM CDT, 48 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
1235 PM CDT Wed May 22 2024

...New AVIATION...

.SHORT TERM...
(Rest of today through Thursday)
Issued at 1151 AM CDT Wed May 22 2024

A few showers and storms were moving across far northern portions
of Middle TN. More storms were firing up back across West TN and
AR. Look for all this activity to increase in coverage and
intensity this afternoon out ahead of a cold front and surface
trough. Our most significant coverage and severe risk will come in
the 3 PM to 11 PM time frame as the storms from out west move our
way while coming together to form a possible MCS. Whether
individual cells or an MCS, the main concern this afternoon and
evening will be damaging winds. Some hail is possible. Very heavy
downpours should be expected, but the storms will be moving fast
enough to keep any flooding brief. Capes in our west are already
running over 2000 J/kg and short range models show values peaking
near 4000. Deep layer shear will approach 45kt, so the storms will
have a lot of energy. Thankfully low level shear is not favorable
for tornadoes, but the risk is not zero.

Thunderstorms will move east and gradually weaken late in the
evening. Some additional storms are possible overnight into
Thursday morning, but these are not expected to produce widespread
severe wx.

During the daytime Thursday, additional scattered storms will
form. Conditions will become unstable again, so severe wx is a
possibility. The setup does not look as organized for Thursday,
but still, a few storms may contain gusty winds and large hail.

&&

.LONG TERM...
(Thursday Night through next Wednesday)
Issued at 1151 AM CDT Wed May 22 2024

We continue to be concerned about stormy wx all the way through Memorial
Day. We will be in an unsettled pattern with west southwest flow
aloft bringing a series of waves across the region. The air will
continue to be unstable and moisture-rich with a deep tropical
connection. The holiday weekend will not be a total washout. There
will be periods of time and perhaps some entire days when the
balmy early summer wx beckons us outdoors. But, we must stay wx
aware, because the periods of thunderstorms could bring bouts of
severe wx and localized flooding with generally increasing hazard
potential through the weekend. Sunday and Memorial Day look the
worst at this point with all modes of severe wx in play including
damaging winds, large hail, and tornadoes.

Overall, there are a lot of moving parts in this forecast, so the
storm outlooks and forecast details are likely to need adjustment
each day. Have fun but stay aware! A drier, cooler, and much less
humid pattern is ahead just after Memorial Day.

&&

.AVIATION...
(18Z TAFS)
Issued at 1233 PM CDT Wed May 22 2024

Showers and thunderstorms will affect CKV/BNA/MQY this afternoon
with gusty winds and lowered visibilities. CSV/SRB are expected to
get some TS, but timing and intensity is a little in question.
Will handle with VCTS and amd as necessary through the afternoon.

In general, outside of thunderstorms, southwest wind gusts of 20
kts will be common through 00Z.

&&

.PRELIMINARY POINT TEMPS/POPS...
Nashville      68  83  67  83 / 100  80  80  80
Clarksville    66  81  66  81 /  90  80  80  80
Crossville     63  77  62  75 /  70  80  70  80
Columbia       66  82  65  81 /  70  90  70  80
Cookeville     65  78  64  78 /  80  80  70  80
Jamestown      63  78  62  78 /  80  80  60  80
Lawrenceburg   67  81  66  80 /  70  80  70  80
Murfreesboro   66  83  65  81 /  80  80  80  80
Waverly        65  82  66  82 /  80  80  80  80

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
None.

&&

SHORT TERM...13
LONG TERM....13
AVIATION.....Unger

In the hours before

Special weather statement, May 22, 12:16 PM CDT, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Nashville TN
1216 PM CDT Wed May 22 2024

TNZ005-006-023-025-026-221800-
Stewart TN-Dickson TN-Cheatham TN-Montgomery TN-Houston TN-
1216 PM CDT Wed May 22 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHERN DICKSON...SOUTHERN
MONTGOMERY...SOUTHEASTERN STEWART...NORTHEASTERN HOUSTON AND
NORTHWESTERN CHEATHAM COUNTIES THROUGH 100 PM CDT...

At 1215 PM CDT, Doppler radar was tracking a strong thunderstorm over
Erin, moving east at 40 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Erin, Clarksville, Tennessee Ridge, Cumberland City, Slayden,
Cheatham Dam, Palmyra, and Cunningham.

This includes Interstate 24 between mile markers 10 and 17.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 700 PM CDT for
Middle Tennessee.

&&

LAT...LON 3629 8708 3626 8775 3637 8777 3656 8715
TIME...MOT...LOC 1715Z 257DEG 33KT 3633 8768

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

27
Special weather statement, May 22, 1:15 PM CDT, 8 minutes before
Special Weather Statement
National Weather Service Nashville TN
115 PM CDT Wed May 22 2024

TNZ006-007-221845-
Robertson TN-Montgomery TN-
115 PM CDT Wed May 22 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN MONTGOMERY AND
NORTHWESTERN ROBERTSON COUNTIES THROUGH 145 PM CDT...

At 115 PM CDT, Doppler radar was tracking a strong thunderstorm near
Clarksville, moving northeast at 25 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Clarksville, Guthrie, and Adams.

This includes Interstate 24 between mile markers 1 and 10.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 700 PM CDT for
Middle Tennessee.

&&

LAT...LON 3659 8694 3650 8731 3662 8739 3664 8735
      3665 8696
TIME...MOT...LOC 1815Z 244DEG 24KT 3658 8727

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

13
Local storm report, May 22, 1:18 PM CDT, 5 minutes before
Preliminary Local Storm Report
National Weather Service Nashville TN
118 PM CDT Wed May 22 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1211 PM     Hail             2 E Tennessee Ridge     36.32N 87.73W
05/22/2024  M0.70 Inch       Houston            TN   Emergency Mngr

&&

RH

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 12:16 PM CDTSpecial Weather StatementOHXHouston44 min
May 22, 1:13 PM CDTSevere Thunderstorm WarningOHXHouston, Humphreys, Montgomery, Stewart47 min
May 22, 1:15 PM CDTSpecial Weather StatementOHXMontgomery30 min
May 22, 1:34 PM CDTSevere Thunderstorm WarningOHXDickson, Houston, Humphreys41 min
May 22, 1:53 PM CDTSpecial Weather StatementOHXHouston, Montgomery, Stewart37 min
May 22, 2:01 PM CDTSevere Thunderstorm WarningOHXCheatham, Dickson, Montgomery44 min
May 22, 2:38 PM CDTSpecial Weather StatementOHXHouston, Montgomery37 min
May 22, 3:11 PM CDTAreal Flood AdvisoryOHXCheatham, Dickson, Houston, Humphreys, Montgomery, Stewart6 hr
May 22, 3:14 PM CDTSpecial Weather StatementOHXCheatham, Dickson31 min
May 22, 3:40 PM CDTSpecial Weather StatementOHXRobertson, Sumner35 min
May 22, 3:58 PM CDTSevere Thunderstorm WarningOHXDickson, Hickman, Houston, Humphreys, Perry23 min
May 22, 4:08 PM CDTSpecial Weather StatementOHXMacon, Smith, Sumner, Trousdale37 min
May 22, 4:35 PM CDTSevere Thunderstorm WarningOHXClay, Jackson, Macon, Overton, Smith, Trousdale and 1 more40 min
May 22, 5:13 PM CDTSevere Thunderstorm WarningOHXClay, Cumberland, DeKalb, Fentress, Jackson, Overton and 4 more47 min
May 22, 5:48 PM CDTSevere Thunderstorm WarningOHXBedford, Giles, Marshall, Maury42 min
May 22, 5:56 PM CDTSevere Thunderstorm WarningOHXCumberland, Fentress, Overton, Pickett, Putnam34 min
May 22, 6:29 PM CDTSevere Thunderstorm WarningOHXCumberland, DeKalb, Overton, Putnam, White46 min

Nearby

Flash Flood Warnings in Tennessee, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.